Maine, 2002

Damaging Winds and Lightning Strikes in Maine, July 4, 2002

July 4, 2002 · NWS GYX · 4 events in 3 counties and zones

Lightning struck the Knox County Sheriff's Dispatch Center causing it to lose power for a few minutes and injuring a dispatcher who was on the phone at the time. Lightning also struck a home in Searsport and damaged the chimney and a couple computers inside the home.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Lightning struck the Knox County Sheriff's Dispatch Center causing it to lose power for a few minutes and injuring a dispatcher who was on the phone at the time. Lightning also struck a home in Searsport and damaged the chimney and a couple computers inside the home. In addition, in Skowhegan, lightning struck the police department and a second building near the fire department destroying television monitors and damaging computer equipment. The thunderstorms also downed branches and power lines in Winslow and Unity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 4, 1:25 PM EST, 3 hours 52 minutes earlier.

Area forecast discussion, Jul 4, 1:25 PM EST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
225 PM EDT THU JUL 4 2002

TORNADO WATCH #490 UNTIL 6 PM FOR F/A.

FRONT SHUD PASS OFF F/A THIS EVENING THEN P/CLDY...PERHAPS SOME PTCHY
FOG AS DEWPS DONT REALLY DROP OFF TIL AFT SR.  COLD AIR ALOFT WILL
POP OFF CU AND MIN PSBLTY SHWR ACTVTY.  MSTLY CLR AND QUITE A BIT
DRIER AND MORE COMFORTABLE/DRIER/COOLER FRI NITE THRU THE WEEKEND WITH
DEWPS FCST IN THE 50S.

.GYX...
ME...TORNADO WATCH UNTIL 600 PM EDT THURSDAY FOR ZONES MEC001...
MEC005...MEC007...MEC011...MEC013...MEC015...MEC017...MEC023...
MEC025...MEC027...MEC031.

NH...TORNADO WATCH UNTIL 600 PM EDT THURSDAY FOR ZONES NHC001...
NHC003...NHC007...NHC009...NHC013...NHC015...NHC017...NHC019.

In the hours before

Special weather statement, Jul 4, 4:34 PM EST, 43 minutes before
MEZ014-042230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
534 PM EDT THU JUL 4 2002

...STRONG THUNDERSTORMS MOVING THROUGH SOUTHEAST SOMERSET COUNTY...

LOOK FOR STRONG THUNDERSTORMS TO MOVE ACROSS PALMYRA...PITTSFIELD
AND DETROIT WITH WIND GUSTS TO NEAR 50 MPH...MARBLE SIZED HAIL AND
UP TO ONE INCH OF RAIN IN LESS THAN 30 MINUTES.  EXPECT THE
THUNDERSTORMS TO EXIT THE COUNTY AFTER 615 PM.

HAYES
Special weather statement, Jul 4, 4:42 PM EST, 35 minutes before
MEZ020-021-042245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
542 PM EDT THU JUL 4 2002

LOOK FOR STRONG THUNDERSTORMS TO DEVELOP OVER NORTHEAST
ANDROSCOGGIN COUNTY INTO WESTERN KENNEBEC COUNTY THROUGH 700 PM.  AS
THE STRONGEST STORMS MOVE THROUGH WAYNE...WINTHROP TO SOUTH OF
FAYETTE...EXPECT WIND GUSTS APPROACHING 45 MPH...MARBLE SIZED HAIL
AND UP TO AN INCH OF RAIN IN LESS THAN 30 MINUTES.

HAYES

The radar

The Portland,ME radar (KGYX), 89 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 lightning. Local standard time, as filed.

Thunderstorm Wind, Kennebec

When
July 4, 5:17 PM EST
Where
Kennebec County, Winslow
Measured
50 kt (58 mph)
Reported by
UNKNOWN
Coordinates
44.550, -69.617

Lightning, Knox

When
July 4, 5:30 PM EST
Where
Knox County, Rockland
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
44.076, -69.126 (the zone’s center; the record gives no point)

Thunderstorm Wind, Waldo

When
July 4, 5:40 PM EST
Where
Waldo County, Unity
Measured
50 kt (58 mph)
Reported by
UNKNOWN
Coordinates
44.617, -69.333

Lightning, Waldo

When
July 4, 5:55 PM EST
Where
Waldo County, Searsport
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2002Every state in 2002This day in weather historyWarnings in Maine, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309622, 5309620, 5309623, 5309621.